IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2129 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (49 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed2739    
    Printed52    
    Emailed0    
    PDF Downloaded160    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
NET LETTER
Year : 2008  |  Volume : 74  |  Issue : 3  |  Page : 298

Allergic contact dermatitis to phenylephrine


1 Department of Dermatology and STD, University College of Medical Sciences and GTB Hospital, Delhi, India
2 Department of Ophthalmology, University College of Medical Sciences and GTB Hospital, Delhi, India

Correspondence Address:
Deepika Pandhi
B-1/1101, Vasant Kunj, New Delhi 110 070
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.41404

Rights and Permissions



How to cite this article:
Singal A, Rohatgi J, Pandhi D. Allergic contact dermatitis to phenylephrine. Indian J Dermatol Venereol Leprol 2008;74:298

How to cite this URL:
Singal A, Rohatgi J, Pandhi D. Allergic contact dermatitis to phenylephrine. Indian J Dermatol Venereol Leprol [serial online] 2008 [cited 2019 Aug 25];74:298. Available from: http://www.ijdvl.com/text.asp?2008/74/3/298/41404


Sir,

Dermatitis of and around the eyes is common. Allergic contact reactions with phenylephrine are rare despite its extensive use as a mydriatic agent by ophthalmologists. We report, presumably, the first case from India of allergic periorbital dermatitis due to phenylephrine.

A 40-year-old woman was referred to the dermatology outpatient with acute-onset edema and erythema of both eyes associated with watering, a burning sensation, and moderate discomfort, of 24 h duration. Questioning elicited the history of use of phenylephrine 10% eye drops thrice at 5 min intervals in the ophthalmology outpatient department the previous day prior to fundus examination. She denied use of any other medications or cosmetics in or around the eyes. Her medical records revealed the use of phenylephrine eye drops 8 months back when she was diagnosed to have presbyopia. At that time, its use had been uneventful. Her general physical examination was within normal limits. Cutaneous examination revealed marked periorbital erythema, edema, and conjunctival congestion, along with acute eczematous lesions on both cheeks with a streaky pattern extending on to the neck [Figure 1]. She was treated with a short course oral prednisolone, starting with a single morning dose of 40 mg that was tapered to 10 mg over 15 days. She was also prescribed topical hydrocortisone 1% cream, tablet hydroxyzine hydrochloride 10 mg thrice a day, and topical eye drops containing nephazoline 0.01% and chlorpheniramine 0.1% with complete resolution of lesions. Four weeks later, a patch test was performed with standard cosmetic series and eye drops containing 10% aqueous solution of phenylephrine with 0.5% chlorbutol. After 48 h, the patch test was positive (3+ ) to the eye drops; five controls tested were negative.

Phenylephrine is a-receptor sympathomimetic drug exhibiting vasoconstrictive activity and is frequently used in ophthalmology as a mydriatic agent and nasal decongestant in topical formulations. Local complications like conjunctival irritation, corneal edema, or release of iris pigment into the anterior chamber and systemic cardiovascular symptoms such as hypertension are rare. [1] Allergic contact dermatitis to phenylephrine has been reported on many occasions from different parts of the world. [2],[3] In the largest documented series Herbst et al . performed retrospective analysis of 1641 patients with periorbital dermatitis. Of these, 1053 were diagnosed as allergic periorbital dermatitis and 43 (4.1%) showed positive patch test reaction to phenylephrine. [4] Borch et al . observed a higher frequency (15%) of positive reaction to phenylephrine in their series of 32 patients. [5]

There is no generally accepted commercial ophthalmic series available for patch testing. Moreover, the composition of an ophthalmic series would require continuous modification to keep pace with the changes in the use of specific ophthalmic drugs in practice. In addition, the patient's own eye care/cosmetic products should also be tested. Though phenylephrine is widely used by ophthalmologists in India in nonhypertensive adults as a mydriatic agent to obtain maximum pupillary dilatation prior to fundus examination and assessment of refractory errors, allergic contact dermatitis has not been reported from this country so far. This may be partly due to a low index of suspicion or failure to perform patch tests in patients with transient and self-healing periorbital dermatitis.

 
  References Top

1.Agarwall Jl, Beveridge B. Liberation of iris pigment in the anterior chamber after instillation of 10% phenylephrine hydrochloride solution. Br J Ophthalmol 1974;55:554-9.  Back to cited text no. 1    
2.Wigger-Alberti W, Elsner P, Wuthrich B. Allergic contact dermatitis to phenylephrine. Allergy 1998;53:217-8.  Back to cited text no. 2    
3.Yamamoto A, Harada S, Nakada T, Iijima M. Contact dermatitis to phenylephrine hydrochloride eyedrops. Clin Exp Dermatol 2004:29;200-1.  Back to cited text no. 3    
4.Herbst RA, Uter W, Pirker C, Geier J, Frosch PJ. Allergic and non-allergic periorbital dermatitis: Patch test results of the Information Network of the Department of Dermatology during a 5-year period. Contact Dermatitis 2004;51:13-9.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Borch JE, Elmquist JS, Bindslevjensen C, Anderson KE. Phenylephrine and acute periorbital dermatitis. Contact Dermatitis 2005;53:298-9.  Back to cited text no. 5    


    Figures

  [Figure 1]

This article has been cited by
1 Type IV reaction due to phenylephrine administered nasally with cross-reactivity with ethylephrine
Bobadilla-González, P., Pérez-Rangel, I., García-Menaya, J.M., Sánchez-Vega, S., Cordobés-Durán, C., Zambonino-Carreiras, M.A.
Journal of Investigational Allergology and Clinical Immunology. 2011; 21(1): 69-72
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow